Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 28, 2019, 9:58 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 9:58 PM MST (04:58 UTC)
- Expired
- Aug 29, 2019, 2:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 39 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2664 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WGUS55 KPSR 290458
FFWPSR
AZC013-290900-
/O.NEW.KPSR.FF.W.0039.190829T0458Z-190829T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
958 PM MST Wed Aug 28 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 200 AM MST.
* At 955 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Scottsdale, Paradise Valley and Downtown Scottsdale.
Flood waters are moving down Indian Bend Wash through Paradise
Valley and Scottsdale. Some area roadways along the wash may become
flooded soon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3360 11190 3353 11189 3348 11189 3348 11195
3352 11196 3357 11202 3364 11201
$$
CK2 follow-up statements
817
WGUS75 KPSR 290559
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1059 PM MST Wed Aug 28 2019
AZC013-290900-
/O.CON.KPSR.FF.W.0039.000000T0000Z-190829T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1059 PM MST Wed Aug 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
MARICOPA COUNTY...
At 1055 PM MST, Doppler radar indicated heavy rainfall of up to two
inches from earlier thunderstorms across the warned area. Rainfall
has ended across the warned area, but flash flooding is expected to
begin shortly or is already occurring.
Some locations that will experience flooding include...
Scottsdale, Paradise Valley and Downtown Scottsdale.
Flood waters are moving down Indian Bend Wash and may impact area
roadways through 2 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3360 11190 3353 11189 3348 11189 3348 11195
3352 11196 3357 11202 3364 11201
$$
CK622
WGUS75 KPSR 290852
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
152 AM MST Thu Aug 29 2019
AZC013-290902-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-190829T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
152 AM MST Thu Aug 29 2019
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 200 AM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3360 11190 3353 11189 3348 11189 3348 11195
3352 11196 3357 11202 3364 11201
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:30 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 28, 4:30 PM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
430 PM MST Wed Aug 28 2019
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
Very hot temperatures are expected again today with portions of
south-central Arizona once again reaching excessive heat thresholds.
Yet another period of excessive heat is expected on Friday and
Saturday with most lower desert locations across seeing highs at or
above 110 degrees. Storm chances return to the higher terrain of
south-central Arizona again this afternoon and evening. Storm
chances may expand westward later in the holiday weekend with
isolated thunderstorms possibly even reaching southeast California.
&&
.DISCUSSION...
Latest streamline analysis indicates the center of the
mid-tropospheric anticyclone is centered just east of Yuma, which
places much of Arizona in a weak westerly flow. Across northern
Sonora, latest satellite imagery reveals a broad area of vorticity,
which is associated with cooler temperatures aloft across
southeastern Arizona. Morning CAMs indicate convection is expected
to be favored in these areas as well as along the Mogollon Rim and
higher terrain east of Phoenix late this afternoon.
Latest trends in the HRRR, local CAMs and HREF suggest a relatively
high likelihood of an outflow boundary propagating northwestward
through the Phoenix area this evening. The boundary should be
capable of producing 30 mph gusts which will likely generate at
least patchy blowing dust across Pinal and Maricopa Counties.
Official precipitation chances across the lower deserts remain on
the high end of guidance but generally less than 20 percent, mainly
owing to a pocket of warm air aloft and weak mid-level lapse rates
across central Arizona. Latest ACARS soundings indicate MLCAPE
between 500 and 1000 J/kg, along with 100-200 J/kg of CIN.
Consequently, it will generally take increasing moisture convergence
between the terrain-driven westerly flow and a strong outflow
boundary to overcome the inhibition.
Nevertheless, a few air mass thunderstorms even within the Phoenix
metro area cannot be ruled out, given the excessive heat, seasonably
high low-level dewpoints and subsequent instability. The Excessive
Heat Warning will expire this evening. With a high temperature most
likely reaching at least 110 deg in Phoenix, this will make 28 days
at or above 110 deg, moving this year into fourth place all-time.
&&
.PREVIOUS DISCUSSION...
Over the next several days, convective activity will generally fall
on the low-grade monsoon end of the spectrum. Most of the
thunderstorms that develop will focus across the high terrain east
of Phoenix or down into southeast Arizona in areas southeast of Casa
Grande. Models continue to depict occasional inverted trofs rotating
around the high, but the high itself remains rather strong each day
and centered across the central portions of the state; this tends to
shunt the disturbances/inverted trofs to the south and they track
mainly through northwest Mexico or far southern/southeast Arizona.
On Thursday, an increase in clouds/humidity from the east plus
slight weakening of the high and 850mb temps dropping to around 29C
support high temps falling below heat warning thresholds for one day.
Guidance has been very consistent lately in calling for the
excessive heat to quickly rebound Friday into Saturday. ECMPHX
ensemble guidance from the ECMWF actually calls for higher temps in
Phoenix Fri/Sat than the currently ongoing heat event. NAEFS
percentiles for 850mb temps keeps the 90+ percentile area going
across the central deserts again on Friday and Saturday, and 850mb
temps climb to near 31C by Saturday afternoon. With the high
centered to the west of Phoenix, a drier north/northeast steering
flow sets up and 500mb heights again reach or exceed 594dm. Surface
dewpoints over the lower deserts are forecast to fall in to the
upper 40s to low 50s during the afternoon hours. Everything supports
another bout of excessive heat and the Excessive Heat Warning that
was issued earlier for much of our lower deserts will continue. This
warning includes much of southwest Arizona and far southeast
California as well as south-central Arizona and the Phoenix area.
Operational as well as ensemble guidance continues to suggest that
better chances for monsoon activity will develop Sunday into the
early part of next week. The upper high finally shifts further to
the north and east and a deeper east to southeast steering flow sets
up that is able to import healthy amounts of moisture westward and
all the way into the southern California deserts. As such POPs
Sunday into Tuesday reflect conditions climbing into the moderate
grade with 10-20 percent POPs in the deserts and chance numbers over
the high terrain. One of the better chances may be Sunday afternoon
and evening as an inverted trof looks to be moving west and around
the high, increasing storm chances over the southern part of Arizona.
Of course, as clouds and humidity rise (along with potential for
actual rain and rain-cooled outflows) high temperatures will finally
drop off to near seasonal normal levels.
&&
.AVIATION...Updated at 2330 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Large forecast uncertainty into this evening is tied to maintenance
(or lack there of) of storms and outflows progressing north and west
from E/SE AZ. Moderate to high confidence exists that a better
defined boundary will progress into the Phoenix metro in the 03Z-05Z
time frame causing an abrupt wind shift some where between an
easterly and southerly direction. Lower confidence exists regarding
wind gust speeds and propagation of dust along this boundary where
lofted dust and a brief period of lower slantwise visibilities may
be the more common impact.
The lowest confidence exists with respect to the potential for TS to
be maintained or re-develop over/near terminal sites. Recent HRRR
iterations are probably most aggressive though even this output
generally only shows decaying storms. Chances of an actual TS within
a terminal footprint is probably only 10-20% at best. If storms can
form in the metro, resulting wind directions will become extremely
variable with stronger gusts potential for multiple wind shifts.
EVentually, a general easterly component should settle over
terminals beyond midnight as any activity wanes during the
overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns through Thursday afternoon under clear
skies. Some measure of southerly winds will be maintained with
potential for some variability at KIPL through the evening/overnight.
Gusty winds at KBLH should decrease during the evening with less
gusty character Thursday afternoon.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
The Monsoon High will migrate north of the area and towards the Four
Corners by early next week. This will result in an easterly flow,
which will be favorable for increasing relative humidities and at
least isolated storms each day, particularly across eastern Arizona.
Meanwhile, above normal temperatures are expected Saturday, though a
cooling trend is anticipated through the middle of next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ534-
537-538-540>546-548>551-553>556-559-560-562.
Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
for AZZ530>532-534-536>538-540>546-548>551-553>556-559-560-
562.
CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
for CAZ563-566-567-569-570.
&&
DISCUSSION...Hirsch
AVIATION...MO
FIRE WEATHER...HirschIn the hours before
Special weather statement, Aug 28, 9:32 PM MST, 26 minutes before
Special Weather Statement National Weather Service Phoenix AZ 932 PM MST Wed Aug 28 2019 AZZ546-548-549-290500- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- East Valley AZ- 932 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 PM MST... At 932 PM MST, Doppler radar was tracking a strong thunderstorm over Mesa. This storm was nearly stationary. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mesa, Gilbert, East Mesa, Freestone Park, Falcon Field Airport, Downtown Mesa and Superstition Springs Mall. This includes the following highways... US Highway 60 between mile markers 179 and 191. AZ Route 87 between mile markers 170 and 181. AZ Route 202 between mile markers 13 and 22, between mile markers 24 and 31, and between mile markers 36 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3332 11168 3336 11186 3352 11185 3345 11160 TIME...MOT...LOC 0432Z 196DEG 2KT 3340 11178 CK
Local storm report, Aug 28, 9:33 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
933 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HEAVY RAIN 1 ESE PARADISE VALLEY 33.52N 111.93W
08/28/2019 U0.35 INCH MARICOPA AZ TRAINED SPOTTER
REPORT OF STREET FLOODING WITH WATER
OVERFLOWING THE CURVES.
&&
DSDLocal storm report, Aug 28, 9:36 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN 6 W NORTH SCOTTSDALE 33.61N 112.00W
08/28/2019 E0.45 INCH MARICOPA AZ TRAINED SPOTTER
REPORT OF HEAVY RAIN WITH STREET FLOODING.
0.45 INCHES IN APPROXIMATELY 30 MINUTES.
&&
DSDSpecial weather statement, Aug 28, 9:41 PM MST, 17 minutes before
Special Weather Statement National Weather Service Phoenix AZ 941 PM MST Wed Aug 28 2019 AZZ537-542-544-290515- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 941 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1015 PM MST... At 941 PM MST, Doppler radar was tracking a strong thunderstorm near Beardsley, or near Sun City West. This storm was nearly stationary. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Surprise, El Mirage, Sun City West, Sun City, Surprise Stadium, Beardsley and Vistancia. This includes the following highways... US Highway 60 between mile markers 131 and 146. AZ Route 303 between mile markers 116 and 128. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3372 11223 3359 11232 3368 11254 3381 11247 TIME...MOT...LOC 0441Z 089DEG 3KT 3372 11243 SDB
Special weather statement, Aug 28, 9:54 PM MST, 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 954 PM MST Wed Aug 28 2019 AZZ540-543-544-546-548-550-551-290530- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-East Valley AZ-Southeast Valley/Queen Creek AZ- Central Phoenix AZ-North Phoenix/Glendale AZ- 954 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1030 PM MST... At 953 PM MST, Doppler radar was tracking strong thunderstorms over Arizona State University, or over Tempe, and south of Sky Harbor Airport moving south at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Phoenix, Mesa, Chandler, Glendale, Scottsdale, Tempe, Paradise Valley, Tolleson, Laveen, Sun City, Tempe Marketplace, Papago Park, Piestewa Peak Park, Salt River Indian Community, South Phoenix, Arizona State Fairgrounds, South Mountain Park, Downtown Peoria, Downtown Scottsdale and Downtown Glendale. This includes the following highways... AZ Interstate 10 between mile markers 135 and 163. AZ Interstate 17 between mile markers 195 and 208. AZ Route 51 between mile markers 1 and 7. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3360 11228 3354 11184 3323 11185 3335 11223 TIME...MOT...LOC 0453Z 000DEG 8KT 3341 11191 SDB
Special weather statement, Aug 28, 9:57 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
957 PM MST Wed Aug 28 2019
AZZ553-554-290530-
Northwest Pinal County AZ-West Pinal County AZ-
957 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1030 PM
MST/1030 PM PDT/...
At 956 PM MST/956 PM PDT/, Doppler radar was tracking strong
thunderstorms 10 miles south of Maricopa, or 19 miles west of Casa
Grande, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Stanfield and Ak-Chin Village.
This includes the following highways...
AZ Interstate 8 between mile markers 148 and 165.
AZ Route 238 near mile marker 36.
AZ Route 347 between mile markers 161 and 170.
LAT...LON 3308 11220 3298 11194 3277 11189 3276 11205
3274 11206 3272 11220
TIME...MOT...LOC 0456Z 354DEG 7KT 3290 11207
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 28, 6:00 PM MST | Special Weather Statement | PSR | Gila | 30 min |
| Aug 28, 6:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 28, 6:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 28, 8:13 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 47 min |
| Aug 28, 8:27 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 28, 8:38 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 28, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 28, 8:53 PM MST | Special Weather Statement | PSR | 22 min | |
| Aug 28, 8:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 28, 8:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 28, 9:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 28, 9:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 28, 9:20 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 9:22 PM MST | Areal Flood Advisory | PSR | Pinal | 113 min |
| Aug 28, 9:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 28, 9:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 28, 9:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 28, 9:41 PM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Aug 28, 9:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 9:54 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Aug 28, 9:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 28, 10:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 10:15 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 28, 10:15 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 28, 10:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 28, 10:34 PM MST | Special Weather Statement | PSR | Maricopa | 26 min |
| Aug 28, 10:43 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Aug 28, 11:08 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Aug 28, 11:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 28, 11:36 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 28, 11:41 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 29, 12:21 AM MST | Special Weather Statement | PSR | 54 min | |
| Aug 29, 12:34 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.